Is It A Cold Or The Flu
A helpful comparison of cold and flu symptoms.
You feel awful. Your nose is runny, you are tired, and you have a cough. Do you have a cold or did you catch the flu?
They are both respiratory illnesses and they share some common symptoms, so it can be difficult to tell them apart based on symptoms alone. However, there are differences that will help you determine what is causing your discomfort.
Comparison of Cold & Flu Symptoms
Flu symptoms generally come on very suddenly and are more intense, while cold symptoms develop more gradually. Flu symptoms are usually worst for the first 3 or 4 days. In people who are generally healthy, the flu will likely last only 7 to 10 days, but it can take up to 2 weeks to get completely well. Colds usually last about 1 to 2 weeks.
If a child is sick and you arent sure what is causing it, it is best to check with a doctor to make sure the symptoms arent due to a serious illness such as a strep throat or pneumonia.
What Are The Risk Factors
Colds are very contagious. Young children in daycare settings are especially susceptible to colds and bacterial infections, but people of any age can develop a cold or sinus infection if exposed to the germs causing infection.
Having nasal polyps or other obstructions in your sinus cavity can increase your risk for sinus infections. Thats because these obstructions can lead to inflammation and poor drainage that allows bacteria to breed.
Youre also at increased risk for a cold or a bacterial infection if you have a weakened immune system.
What Is Advil Cold & Sinus
Ibuprofen is a nonsteroidal anti-inflammatory drug . Pseudoephedrine is a decongestant.
Advil Cold & Sinus is a combination medicine used to treat stuffy nose, sinus congestion, cough, and pain or fever caused by the common cold or flu.
Advil Cold & Sinus may also be used for purposes not listed in this medication guide.
You May Like: Best Treatment For Bronchitis And Sinus Infection
Advil Cold & Sinus Caplets
For over 20 years, people have trusted Advil Cold & Sinus for powerful, non-drowsy relief of their tough cold and sinus symptoms.
Many people attribute sinus pressure to an increase in mucus which blocks their airways. While it is true that increased mucus is a symptom of the common cold, it is not always what makes you feel so stuffed up. Sinus congestion can also be associated with the swelling of the tissues in the nose known as inflammation. The result is a shrinking of your airways.
Advil Cold & Sinus combines the relief of a strong decongestant to open your airways with the power of Advil to relieve the pain commonly associated with sinus pressure.
Temporarily relieves these symptoms associated with the common cold or flu:
- minor body aches & pains
12 years of age and older:
- 1 caplet/liquid-gel every 4 to 6 hours while symptoms persist. If symptoms do not respond to 1 caplet/liquid-gel, 2 may be used.
- Do not use more than 6 caplets/liquid-gels in 24 hours unless directed by a doctor.
Under 12 years of age:
*Nonsteroidal anti-inflammatory drug
- acetylated monoglycerides, carnauba wax, colloidal silicon dioxide, corn starch, croscarmellose sodium, methylparaben, microcrystalline cellulose, pharmaceutical glaze, pharmaceutical ink, povidone, pregelatinized starch, propylparaben, sodium benzoate, sodium lauryl sulfate, stearic acid, sucrose, synthetic iron oxides, titanium dioxide
You May Like: Is Aleve The Same As Tylenol
How To Buy Best Medicine For Sinus Cold Congestion
Looking for the Best Medicine For Sinus Cold Congestion ? Based on expert reviews, we ranked them. Weve listed our top-ranked picks, including the top-selling Best Medicine For Sinus Cold Congestion.Having trouble finding a great Best Medicine For Sinus Cold Congestion ? This problem is well understood by us because we have gone through the entire Best Medicine For Sinus Cold Congestion research process ourselves, which is why we have put together a comprehensive list of the Best Medicine For Sinus Cold Congestion s available in the market today.
After hours of searching and using all the models on the market, we have found the Best Medicine For Sinus Cold Congestion for 2022. See our ranking below!
Donât Miss: Inflammation Of The Stomach And Small Intestines
Don’t Miss: Cold Medicine For Sinus Drainage
Will Ibuprofen Help Reduce Pain
Ibuprofen, also known by the brand name as Advil, is a non-steroidal anti-inflammatory drug that can help reduce pain and inflammation. It works by blocking prostaglandins, a type of natural chemical compound that causes pain and swelling. However, ibuprofen should not be used for all types of sore throats because it can cause irritation in some people. Always speak with your doctor before taking any medications. For instance, if you have certain medical conditions like high blood pressure or heart disease, its best to avoid NSAIDs altogether. Also keep in mind that ibuprofen isnt approved for children younger than age 12.
So never take ibuprofen for a sore throat without checking with your doctor first taking ibuprofen when you have strep throat can cause damage that could actually make your symptoms worse.
How Long Does A Cold Last
A cold can make you feel drained and miserable. A sore throat, a stuffy or runny nasal, watery eyes, or a cough can all make it difficult to go about your day.
A viral infection of the upper respiratory tract is called a cold. Head colds are not the same as chest colds. They can affect your lower airways, lungs, and cause congestion. You may also experience mucusy coughing.
When can you expect to feel better if you have a cold? What can you do in the interim to help ease your symptoms? These are just a few of the questions well address in this article.
You May Like: Can A Sinus Infection Make Your Body Ache
Inhaling Steam And Drinking A Lot Of Fluids
Many people find it pleasant to breathe in steam with or without adding things like chamomile or peppermint oil, because the warmth and moisture can have a short-term soothing effect on the mucous membranes lining the nose. But this kind of inhalation doesn’t have a clear effect on cold symptoms.
Drinking a lot of fluids is also often recommended if you have a cold. There’s no scientific proof that this will help, though, so there’s no need to force yourself to drink more fluids than you feel like drinking when you have a cold. Still, people often find that hot tea or warm milk have a soothing and warming effect.
Clinically Proven Efficacy In Sore Throat Pain
Ibuprofen offered statistically significant effective sore throat relief in the following study:
Clinical Pharmacology and Therapeutics, 1988
- A double-blind, single dose parallel study was conducted to evaluate treatment of sore throat pain. Ibuprofen was more effective on all rating scales from 180 to 360 minutes vs. acetaminophen and at all time points vs. placebo .14*
*Schachtel BP et al conducted a double-blind, single-dose parallel study of patients with tonsillopharyngitis who randomly received either 400 mg ibuprofen, 1000 mg acetaminophen or placebo. At hourly intervals for 6 hours, patients reported pain intensity and pain relief on conventional scales and two sensory qualities of throat pain on two new visual analogy scales.
Recommended Reading: Can Allergy Shots Cause Sinus Infections
Can Advil Cold & Sinus Cause Any Cardiovascular Side Effects
Cardiovascular side effects in Advil Sinus users are rare, occurring in roughly 1-3% of patients. Symptoms include swelling of fingers and toes, high blood pressure and peripheral edema. Research shows that a chief ingredient of Advil Cold & Sinus, pseudoephedrine, may increase the severity of previous hypertension issues. Pseduophedrine may also be responsible for additional cardiovascular side effects such as coronary artery spasm and chest pain.
Find out whether you are predisposed to heart arrhythmias, as Advil Cold & Sinus is known to increase the likelihood of future incidents of arrhythmia in a small percentage of patients.
Does Excedrin Help With A Sore Throat
Excedrin is a pain reliever that is usually associated with treating headaches. It contains a combination of acetaminophen and aspirin. Aspirin is an NSAID that can help pain like ibuprofen or naproxen. Some formulations of Excedrin contain caffeine as well. Ask your doctor before taking Excedrin for sore throat pain.
Also Check: Best Otc Medication For Sinus Congestion
What Tests Diagnose Sinus Infections And Sinusitis
The diagnosis of a sinus infection is made based on a medical history assessment and a physical examination. Adequately distinguishing sinusitis from a simple upper respiratory infection or a common cold is important.
- Usually, sinusitis caused by bacteria will need antibiotic treatment to cure the infection.
- Upper respiratory tract infections and colds are viral illnesses so antibiotics have no benefit, and it may cause antibiotic resistance, which limits your bodys ability to cure future infections.
CT scan: In most cases, diagnosing acute sinusitis requires no testing. When testing is indicated, a CT scan will clearly depict all the paranasal sinuses, the nasal passages, and the surrounding structures. A CT scan may indicate a sinus infection if any of these conditions is present:
- Air-fluid levels in one or more sinuses
- Total blockage in one or more sinuses
- Thickening of the inner lining of the sinuses
- Mucosal thickening can occur in people without symptoms of sinusitis. CT scan findings must be correlated with a persons symptoms and physical examination findings to diagnose a sinus infection.
Ultrasound: Another noninvasive diagnostic tool is ultrasound. The procedure is fast, reliable, and less expensive than a CT scan, although the results are not as detailed.
If your symptoms symptoms persist despite therapy, you may need a referral to an otolaryngologist or ENT . The doctor may:
Is There A Right Way To Blow Your Nose
If you have a stuffy nose, trying to force yourself to blow your nose could make it worse. The best thing to do is to blow one side of your nose at a time gently into a tissue. You might want to first use some type of nasal rinse to loosen any material in your nose before blowing. Make sure you dispose of the tissue and then clean your hands with soap and water or an antimicrobial sanitizer.
You May Like: Best Medicine To Relieve Sinus Pressure
Also Check: Sinus Infection And Stiff Neck
Mucinex Nightshift Sinus 6 Fl Oz Relieves Fever Sore Throat Runny Nose Sneezing
- Both formulas help relieve sinus pressure and sinus congestion, and nasal congestion due to the common cold, hay fever, or upper respiratory allergies.
- 20-count of sudafed pe sinus congestion day + night maximum strength decongestant tablets to temporarily relieve sinus pressure and sinus congestion for both day and night.
- From the #1 pharmacist recommended brand among oral otc decongestants, this maximum-strength formula can be used by adults and children 12 years and older for powerful relief.
- Each multi-pack contains 20 tablets of nasal decongestant, with 12 daytime and 8 nighttime tablets for powerful symptom relief throughout the day and while you sleep.
- Each daytime and nighttime dose contains 10 milligrams of the nasal decongestant phenylephrine hcl and each nighttime dose also contains 25 milligrams of the antihistamine diphenhydramine hcl.
When To Use Advil Cold & Sinus
Nasal and sinus congestion are symptoms of the common cold or flu. The decongestant in Advil Cold & Sinus relieves congestion to help relieve your stuffy nose and ibuprofen relieves pain. Advil Cold & Sinus is a safe, non-prescription drug that can be used by people 12 years and older. Its available behind the pharmacy counter at your local drugstore or grocery store. As with all medications, make sure to read all directions to ensure the proper usage and if you have any concerns, consult your physician.
Recommended Reading: Does Cephalexin Treat Sinus Infection
How Do You Cure A Sore Throat
Most sore throats have to run their course, so sore throat medicine can only temporarily relieve the symptoms, until the cause is eliminated.
So what helps a sore throat? Sore throat treatments may contain either pain relievers, anesthetic agents, antibacterials, natural ingredients with soothing properties or to boost the immune system, or a combination of these agents.
Honey is a very effective sore throat treatment as it is naturally antibacterial and can draw water out of inflamed tissue, reducing swelling and discomfort.
A salt water gargle is also naturally antiviral and antibacterial and good at relieving fluid build up in tissue.
The inner bark of the slippery elm tree swells on contact with water and forms a gooey substance that soothes sore throats. Licorice root has anti-inflammatory properties and forms a protective film over the tissues of the throat. Other natural remedies that can soothe a sore throat include honeysuckle, echinacea, and zinc.
Anti-inflammatories, such as ibuprofen , help temporarily reduce inflammation and relieve pain although are not suitable for everybody.
Acetaminophen is a good alternative, although it has only pain-relieving, not anti-inflammatory, properties.
Also Check: Can I Take 2 Advil Cold And Sinus
Allergies Infections Acid Reflux And More
Post-nasal drip, also called upper airway cough syndrome , is a common disorder. It can be caused by colds, allergies, acid reflux, and other conditions.
It happens when the amount or quality of the mucus thats typically produced in the airways has changed and is now causing irritation. Treatment for post-nasal drip depends on the cause of the condition.
This article explains post-nasal drip and some common symptoms that occur. It looks at six possible causes of post-nasal drip and some ways your symptoms can be treated at home.
Verywell / Julie Bang
Recommended Reading: Sinus Pressure Points To Relieve Congestion
Also Check: Home Care For Sinus Infection
What Other Drugs Could Interact With This Medication
There may be an interaction between ibuprofen – pseudoephedrine and any of the following:
- aminoglycoside antibiotics
- angiotensin-converting enzyme inhibitors
- angiotensin receptor blockers
- “azole” antifungals
- beta-adrenergic blockers
- calcium channel blockers
- diabetes medications
- ergot alkaloids
- fast-acting bronchodilators
- herbs that may increase the risk of bleeding
- long-acting bronchodilators
- lumacaftor and ivacaftor
- quinolone antibiotics
- selective serotonin reuptake inhibitors
- serotonin-norepinephrine reuptake inhibitors
- sodium phosphates
- thyroid replacements
- tricyclic antidepressants
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
All material copyright MediResource Inc. 1996 2022. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Advil-Cold-Sinus
Best Cold Medicine For Sore Throat And Coughing
If your coughing is making your throat sore, look for a medication that contains dextromethorphan. Dextromethorphan helps control your brains signal to your body that you need to cough. This can decrease your coughing symptoms enough to promote healing of a sore throat, but it doesnt treat the cause of your coughing.
Some medications that contain dextromethorphan also contain an ingredient called guaifenesin. This ingredient is an expectorant, which thins out mucus and helps your cough to be productive, meaning that youre coughing out mucus that could be aggravating your throat and chest.
You May Like: Allergy Testing For Sinus Problems
What Other Drugs Will Affect Ibuprofen And Pseudoephedrine
Ask your doctor before using ibuprofen and pseudoephedrine if you take an antidepressant such as citalopram, escitalopram, fluoxetine , fluvoxamine, paroxetine , sertraline , trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.
Ask a doctor or pharmacist if it is safe for you to use ibuprofen and pseudoephedrine if you are also using any of the following drugs:
- a blood thinner
- heart or blood pressure medication, including a diuretic or âwater pillâ or
- steroid medicine .
This list is not complete. Other drugs may interact with ibuprofen, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed in this medication guide.
Before Taking This Medicine
Ibuprofen can increase your risk of fatal heart attack or stroke, even if you don’t have any risk factors. Do not use this medicine just before or after heart bypass surgery .
Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using Advil Cold & Sinus, especially in older adults.
You should not use this medicine if you are allergic to ibuprofen or pseudoephedrine, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.
Do not use Advil Cold & Sinus if you have used an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, tranylcypromine, and others.
Do not give ibuprofen to a child younger than 12 years old.
Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:
enlarged prostate, urination problems.
If you are pregnant, you should not take Advil Cold & Sinus unless your doctor tells you to. Taking an NSAID during the last 20 weeks of pregnancy can cause serious heart or kidney problems in the unborn baby and possible complications with your pregnancy.
Ask a doctor before using this medicine if you are breastfeeding.
Recommended Reading: What Is The Best Medication For A Sinus Infection